The Aword

  • Increase font size
  • Default font size
  • Decrease font size

Experiences with Opioids

E-mail Print PDF


"I took MS Contin 15mg q 12 hours post-op x 3 weeks.......although the medication alleviated the pain effectively, I suffered from visual hallucinations( I thought a hair barrette was a giant spider etc.), severe nausea, poor appetite, weight loss and extreme fatigue-also constipation!

More recently I have been on a regimen of oxycontin 20mg q 12 helps to reduce pain levels to a tolerable ?3-4', however I am experiencing  nausea and appetite loss along with malaise. I am not suffering from constipation - I try to drink 8-10 large glasses of water daily and eat high fiber foods - unlike the MS contin - I have had no further hallucinations!!"

"Over the last 36 years it has been determined that Morphine or any derivative of that I am allergic to: It makes me horribly sick to my stomach and I cannot keep anything down and getting violently ill to my stomach and vomiting. So the only drug I have able to say on is Demerol: I have been on this since
the early 70's. It started with 50mg twice a day ...............

I now am still on Demerol but 100mg, 5 times a day, Valium with it 5 mg., five times a day. This has maintained the pain especially the valium ....... For spasms but nothing I take works on the nerve pain. It just keeps it at a level of tolerance.......The downside of the medications are:

1. Constipation

2. depression at times

3. Memory loss (big time over 30 years)

4. Personality changes ( I say this because I am not the person I was when I
was in my 20's. When you are completely dependent on medication to keep you
sanity, the medication changes your personality over 30 years)

5. What bothers me the most I think is that we need to take these drugs and
then are called addicts. I know this is not true, because if I am having a
good spell I can cut the meds out for one or two days at a time without any
shakes or things like that. But when the pain is bad it is really horrible."

"I take the fentanyl patch. It has been good. The only side affect for me is stomache(ache)s. And for break through pain I take Percodan. I have only been taking them for about a year. So far so good. They only had to be upped once."

"I take codeine by the name HYDR/ADAP5/500 - one tablet every twelve hours. When pain increases I take one tablet every eight hours. ( The codeine takes me down to a manageable level of pain. It is mildly fatiguing. No other side effects.) For pain flares my doctor has prescribed morphine sulfate 15 mg. every 12 hours.

(The side effect is constipation and I must supplement with something very strong or the combining of several things for normal bowel function. Such as warm prune juice, a stool softener, and a laxative.)

I find this side effect troublesome and though my doctor feels I should be on morphine all the time, I try to avoid it as much as possible because of it. I am always in pain but the level is reduced considerably with the opioids."

I take "Norco (10mg/325), Hydrocodone. I have been on this now for a year. . I take Darvon-N-100 for breakthrough. He gives me Demerol 50mg for flare ups. I also take Ativan 3 times a day for spasms.

How do they make me feel? Well most of the time I can't even tell that I took them except that the pain has been relieved somewhat. I very rarely feel "high" or anything from them. No one can ever tell if I took anything. I take 2 Norco every 4 hours and the Darvon maybe twice a day. Is that a lot? My doc seems to think so"

"Currently I'm on oxycodone.......Initially I started off taking 40mg. every 4 hours, then it was increased two weeks later to 60mgs, then approximately 6 months later it was upped to 90 mgs.

I stayed there for a long time, about l6-18 months then I was started on l20mgs every 4 hours, which was just changed 2 months ago. Now, the pain is NEVER completely gone or taken away. This does keep the pain down to a level that is tolerated, but never below a 3."

"I am presently on fentanyl 75mg patches and 4 percocets daily. The fentanyl  patches last 72 hours and I have had no side effects from either the fentanyl  or percocet. When I was taking percocet for pain only it was not controlling the pain and the doctor suggested I try 2 every 6 hours.

That made me feel drugged and I still had pain, not quite as bad as when I was taking 1 every 4 hours but I didn't like the drugged feeling and slight headache so I went back to 1 every 4 hours.

Then they prescribed fentanyl 25 mg patches and that didn't seem to help at all so the dosage was increased to 50 mg. I was still in a lot of pain so I was told I could take percocet with it. I still was in a lot of pain so I was increased to 75 mg patches. I still needed to take 6 percocets with this but after awhile I started cutting back on the percocet and got down to 4 percocets a day with the 75 mg patches.

I tried to cut back to 50 mg patches for about a week. Then the severe pain returned and the doctor ordered another MRI. I went back to the 75 mg patches and 6 percocets per day and after about a month I was feeling better so I gradually started cutting back on the percocets.

I am now taking 4 percocet daily and the 75 mg fentanyl patches........I am able to walk 1 mile to 1-1/2 miles per day right now and the pain is only in the 3 to 4 range on a scale of 1 to 10."

"I have been on Roxicodone 5 mg 1 every 4 hrs as needed and oxycontin 10 mg 1 2x a day. I have been on these drugs for nearly 2 years. I am experiencing the best pain management I have had in nearly 18 years!

I feel very fortunate that I have not had any bad side affects from these medications that I am aware of. With the exception of the inevitable flare ups, I am most functional with the second dose of medications. On these medications there is a small window of opportunity to live my life more comfortably."

"Until late 1997, she relied on some form of codeine as a pain med. Her condition was such, that in early 1997, her doctor put her on Oxycontin (morphine), 10mg time-release, every 12 hours, and Oxycontin, 5mg tablets, 1-2 per 24 hours as a break-through medication.

She did receive significant benefit in relief of pain, level of energy, and could think more clearly. She had no negative side effects. However, after about 18 months, her pain level increased significantly in a short period of time. Her doctor then elected to have her evaluated for a pain pump.

The testing protocol was extensive. The last test was a one week trial with an external pain pump. ____was 90 % pain free with some nausea as the one side effect. _____ had the pump implanted Sept, 1999.

She was given morphine, 5mg/day plus Marcaine to start. She experienced nausea for about a week with about 60% pain relief. Since she was sensitive to medication, the doctor increased the dosage by 10% when she felt ready for a "bump up."

Then it was time in Dec(ember) for her first refill (with a needle through the skin). The port on the pump that the needle was supposed to penetrate could not be found, it simply wasn't there. This could only mean that the pump was backwards.

The next day she was back in surgery. The doctor claims that pump flipped over the one time vomited early in the process........ is now receiving 7.5mg per day plus the marcaine and is 80 - 95% pain free. The variance is do to ____'s new found life, and she sometimes exceeds the endurance level of her back and/or leg muscles.

She has no side effects since she only needs a small dosage of morphine that is delivered only to the site of her pain. Her new doctor believes that he will achieve greater efficiency in the near future by repositioning the location were the morphine enters _____'s spine."

"Two months after implantation of the pump, I developed excruciating nerve pain, which started out of the blue, late one night, in a spot about 6 inches square in my left outer calf. Since that night over four years ago, the nerve pain has spread to my entire left leg, foot, ankle, butt, and hip...(later)

....cut it back from 30 mg to 15 mg per day right then. by nightfall I knew we were on to something. I had felt something like "pressure being reduced" in the leg. My normal afternoon routine was to come into the house and immediately rub ice cubes on the affected nerve.

Not today, however, as I experienced much less nerve pain........I want to stress that I am NERVE pain free, well almost. So I am convinced that four years of Hell, including surgeries done by a neurosurgeon, swelling of my leg until the skin burst open, no long trousers for more than four years,

Allodynia so bad that I could not go outside in the wind, all of this was caused by a doctor pushing too much morphine through my pump. I can't even begin to describe the pain I've gone through in these years. It makes the "other" pain, the Arachnoiditis pain, pale in comparison."......... well, we are now three months into this change, and a few weeks ago I had my pump replaced due to dead battery. Other than another case of withdrawal due to an air bubble or something akin to it, while replacing the pump,

I am fine. I now live on 3 mg per day only (down from 30), and have almost no A(rachnoiditis) pain. Well,. call it a "2" instead of a 10. I can now wear long trousers,
socks, and whatever else I wish. I am crossing my fingers. Sometimes we truly can't see the forest for the trees."